Delaware, 2007

Damaging Winds in Delaware, August 16, 2007

August 16, 2007 · NWS PHI · 4 events in 1 county or zone

An approaching cold front helped trigger severe thunderstorms over Sussex County during the night of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger severe thunderstorms over Sussex County during the night of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 7:48 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 16, 7:48 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. AS THE FRONT
SETTLES TO OUR SOUTH FRIDAY, HIGH PRESSURE WILL THEN BUILD IN AND
DOMINATE OUR WEATHER THIS WEEKEND. THE HIGH IS THEN FORECAST TO MOVE
OFF THE COAST LATE SUNDAY AS A WARM FRONT APPROACHES FROM THE
SOUTHWEST. THIS FRONTAL BOUNDARY WILL REMAIN IN OUR AREA FOR MUCH OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MOST ALL IS QUIET ACROSS THE AREA THIS EVENING WITH THE EARLIER
CUMULUS HAVING DISSIPATED. THE EARLIER CLOUDS AND CONVECTION THAT
AFFECTED PARTS OF THE AREA, ASSOCIATED WITH A MESOSCALE CONVECTIVE
VORTEX, REALLY STABILIZED OUR AIR MASS, AND THE SUBSIDENCE BEHIND
THIS MCV AND THE LACK OF ANY FORCING REALLY PUT A LID ON ANY
RENEWED CONVECTION. HOWEVER, THERE ARE INDICATIONS THAT THIS LID
IS STARTING TO PEEL BACK, AT LEAST ACROSS THE NORTHWESTERN
AREAS WHERE A SMALL INCIPIENT LINE OF CELLS WAS MOVING THROUGH
NORTHEASTERN PENNSYLVANIA. AN UPDATE WAS ISSUED EARLIER TO LOWER
THE SKY COVER QUITE A BIT THIS EVENING AND ALSO TO LOWER THE
PRECIPITATION PROBABILITIES TO THE SLIGHT CHANCE CATEGORY, AS THE
LOSS OF DIURNAL HEATING COMBINED WITH THE MOVEMENT OF THE FRONT
INTO LESS UNSTABLE AIR (ALTHOUGH STILL UNSTABLE TO BE SURE) MAY
LIMIT THE AREAL EXTENT OF PRECIPITATION.

THE COLD FRONT ITSELF IS STILL TO OUR NORTHWEST AND MOVING SLOWLY
IN OUR DIRECTION. MODEL GUIDANCE SUGGESTS THAT PERHAPS SOME SORT
OF A CONVECTIVE CLUSTER MOVES ACROSS OUR AREA OVERNIGHT AND INTO
FRIDAY MORNING. FOR NOW WE WILL FORECAST SLIGHT CHANCE POPS AFTER
MIDNIGHT, EXCEPT BY AROUND MIDNIGHT OVER OUR NORTHWESTERN ZONES
CLOSER TO THE EXISTING ACTIVITY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE MIDNIGHT SHIFT WAS BRIEFED THAT THEY WILL HAVE TO ASSESS
THE NEED FOR POPS FURTHER INTO FRIDAY MORNING FOR PARTS OF THE
AREA, AND POSSIBLY FOR SOUTHEASTERN / EVEN CENTRAL AREAS FRIDAY
AFTERNOON AS THE FRONT IS SLOW TO CLEAR, AND WHAT LOOKS LIKE A LEE
SIDE TROUGH DROPS INTO CENTRAL AREAS.

OTHERWISE...

DRIER MUCH COOLER AIR WORKS IT WAY THROUGH THE AREA FRIDAY
SETTING UP A BEAUTIFUL SATURDAY WITH BELOW NORMAL TEMPERATURES AND
DRY AIR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA
FOR LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES
INTO AND EVENTUALLY THROUGH THE FORECAST AREA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
HEATING DID NOT POP CONVECTION AND PREVIOUSLY IDENTIFIED LOWERED
THREAT OF THUNDERSTORMS TURNED OUT CORRECT.  NEW 00Z TAFS CONTINUE
VFR FORECAST.

DRY COOLER AIR WILL COME IN LATE TONIGHT AS WINDS BECOME W AND NW.
BKN-OVC CLOUDS ABOVE 15000 THOUSAND FEET IN TAF FOR FRI LEFT OVER
FROM CONVECTION WHICH HAS FIRED IN THE OHIO RIVER VALLEY.

THE NEXT THREAT OF TSTMS IS SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
WINDS WEAKENED EARLIER THIS AFTN BEHIND A THUNDERSTORM COMPLEX THAT
MOVED THROUGH. GRADIENT HAS NOT STRENGTHENED ENOUGH SINCE THEN TO
WARRANT CONTINUING THE SMALL CRAFT ADVISORY.  IT WILL BE DROPPED ON
THIS EVENING UPDATE.

COOLER AIR RETURNS FRIDAY AND FRIDAY NIGHT AND REMAINS OVER THE AREA
THROUGH THE WEEKEND. LATE FRIDAY NIGHT, THE AIRMASS WILL BE COOLER
THAN THE OCEAN AND THIS COULD ALLOW AN INCREASE IN WINDS TO JUST
BELOW SCA CRITERIA AS WINDS TEMPORARILY BECOME SUPERGEOSTROPHIC.

HIGH PRESSURE OVER NEW ENGLAND WILL KEEP TRANQUIL CONDITIONS OVER
THE WATERS EARLY NEXT WEEK, ALTHOUGH A FRONTAL BOUNDARY TO THE SW
COULD ALLOW SOME SHOWERS OR TSTMS SUNDAY NIGHT OR MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZEV/GORSE
NEAR TERM...ZEV/GORSE/
SHORT TERM/LONG TERM...ZEV
AVIATION/MARINE...GSS/RNS
Hazardous weather outlook, Aug 16, 7:30 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT THU AUG 16 2007

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-180000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
830 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 3:58 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     2 SW TUCKERTON          39.58N 74.36W
08/16/2007  E55.00 MPH       OCEAN              NJ   NWS STORM SURVEY

            A METEOROLOGIST FROM THE NWS OFFICE IN MOUNT HOLLY NEW
            JERSEY CONDUCTED A SURVEY OF REPORTED DAMAGE DUE TO A
            THUNDERSTORM JUST OUTSIDE OF TUCKERTON EARLY THIS
            AFTERNOON. INITIAL REPORTS WERE OF A POSSIBLE BRIEF
            TORNADO, HOWEVER THE SURVEY CONCLUDED THAT STRAIGHT LINE
            THUNDERSTORM WINDS OCCURRED, WHICH WERE ESTIMATED AT 55
            MPH. THIS WIND DOWNED SOME SMALL TREE LIMBS AND POWER
            LINES IN THE AREA. WINDS GOT UNDERNEATH A GAZEBO AND
            PARTS OF THAT STRUCTURE BROUGHT DOWN SOME NEARBY WIRES.

&&

GORSE
Special weather statement, Aug 16, 9:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 PM EDT THU AUG 16 2007

DEZ003-170300-
INLAND SUSSEX-
1005 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH-SOUTHWEST OF GEORGETOWN...OR
ABOUT 45 MILES SOUTH OF DOVER...MOVING SOUTHEAST AT 10 TO 15 MPH.
THE THUNDERSTORM WILL BE NEAR DAGSBORO AROUND 1015 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

JRP
Special weather statement, Aug 16, 9:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 PM EDT THU AUG 16 2007

DEZ003-MDZ020-170300-
CAROLINE-INLAND SUSSEX-
1009 PM EDT THU AUG 16 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND SUSSEX
COUNTIES...

AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF DENTON
MARYLAND...OR ABOUT 25 MILES SOUTHWEST OF DOVER DELAWARE...MOVING
EAST-SOUTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS WILL BE NEAR
BRIDGEVILLE DELAWARE AROUND 1030 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

JRP
Special weather statement, Aug 16, 9:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1022 PM EDT THU AUG 16 2007

MDZ020-170315-
CAROLINE-
1022 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE COUNTY...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTH-SOUTHWEST OF DENTON...OR 30 MILES
SOUTHWEST OF DOVER DELAWARE...MOVING EAST AT 15 TO 20 MPH. THE
THUNDERSTORMS WILL BE MOVING OVER SOUTHERN PORTIONS OF CAROLINE
COUNTY THROUGH 11:15 PM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AND SMALL HAIL
IS ALSO POSSIBLE.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

JRP

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 16, 9:30 PM EST
Where
Sussex County, Ocean View
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -75.100

A severe thunderstorm knocked down several trees in Ocean View.

Thunderstorm Wind, Sussex

When
August 16, 9:50 PM EST to 9:58 PM EST
Where
Sussex County, Georgetown to 4.5 mi S of Dewey Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -75.380

A severe thunderstorm tore down numerous trees in and around Georgetown. A bit farther to the east, the same thunderstorm snapped and/or downed eight utility poles on Southbound Delaware State Route 1 just north of the Indian River Inlet Bridge. Motorists on the roadway were stranded because of the downed poles. The downed poles also halted access in and out of Inlet Road and the Indian River Marina. Delaware State Route 1 was not completely reopened until the 18th.

Thunderstorm Wind, Sussex

When
August 16, 10:04 PM EST to 10:13 PM EST
Where
Sussex County, Lewes to Dewey Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -75.150

A severe thunderstorm tore down several trees in both Lewes and Rehoboth Beach. Half inch hail also fell in Rehoboth Beach.

Thunderstorm Wind, Sussex

When
August 16, 10:35 PM EST
Where
Sussex County, Georgetown
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.680, -75.380

The second severe thunderstorm of the night caused wind damage mainly in the southeastern part of Georgetown. A flag pole was snapped. One telephone pole was leaning. A downed tree damaged a garage on South Bedford Street. Another downed tree damaged a shed. A gazebo was mangled. A two-person swing set was turned upside down. A few other trees were split. Parts of trees were tossed 200 feet. An outhouse overturned at the Marvel Carriage Museum. The combination of wind and lightning caused about 7,000 homes and businesses to lose power in Sussex County. All power was restored by 3 a.m. EDT on the 17th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55932, 55933, 55934, 55936.